Benadryl is the brand name for a line of products used to manage allergies. Benadryl is available as tablets, liquigels, chewable tablets, oral liquids or topical sprays, creams, and gels. They are useful in relieving many allergic symptoms such as itching, sneezing, runny nose, skin rash, and red/itchy/watery eyes.
Benadryl products can treat allergic symptoms in various allergic conditions, including hay fever, pet allergies, food allergies, insect bites, contact dermatitis, and atopic eczema. There are Benadryl products suitable for both adults and children.
Benadryl products contain the antihistamine diphenhydramine. During an allergic reaction, your immune system releases a chemical called histamine, responsible for an allergy's symptoms. Antihistamines stop histamine binding to its target sites in your body, reducing the immune response that causes your allergic symptoms.
Benadryl can cause drowsiness in some people. If you experience drowsiness, it is best to avoid driving or drinking alcohol.
Some Benadryl products also contain phenylephrine to help with nasal congestion, which can occur due to allergies. Nasal congestion is caused by swelling (inflammation) of blood vessels in your nose. Phenylephrine is a vasoconstrictor that narrows the blood vessels in your nose. This reduces the swelling, leading to an improved ability to breathe through your nose.
As always, do not use any Benadryl products if you are allergic to any of the listed ingredients, and make sure you follow the age restrictions for the product.
You should speak with your doctor or pharmacist before using any Benadryl products if you are pregnant or breastfeeding, have liver or kidney problems, take any medications, have epilepsy or are at risk of having convulsions, are due to have an allergy skin test, have a rare condition called porphyria, or have had an allergic reaction to another antihistamine in the past. Do not use it if you have breathing problems, glaucoma, or an enlarged prostate.
You should speak with your doctor before using phenylephrine if you have any of the following medical conditions: diabetes, high blood pressure, an overactive thyroid gland (hyperthyroidism), an enlarged prostate, glaucoma, or heart or circulatory problems.
As with all medications, some people may experience side effects. You should speak with your doctor or pharmacist if any side effects become bothersome. Potential side effects from antihistamines can include drowsiness, headache, dry mouth, and dizziness.
Potential side effects from phenylephrine can include feeling sick, being sick, headache, dry mouth, restlessness, anxiety, and difficulty sleeping. Occasionally, some people may develop fast or irregular heartbeats. You should stop using the medication and seek medical advice if this happens.
Was this helpful?
Was this helpful?